Would Seroquel be Helpful?:Psychotic Features w/Mania & Secondary to an SSRI
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Would Seroquel be Helpful? : Psychotic Features w/Mania & Secondary to an SSRI


Hi Dr. Phelps,

Great information and links--I've really learned a lot from your site and answers to questions. I am BP 1, diagnosed in March after going quite manic with psychotic features on Lexapro at 20. My doc halved the Lexapro and started me on the long slow Lamictal taper. About 2 weeks into that, I got incredibly depressed and suicidal again, so we added Welbutrin XL at 150 to the mix. Things were okay, although I was clearly ultra-rapid cycling with this, but having pretty serious depressions when I was down (and was cycling with mild hypomania and severe depression), so we were hesitant to take anything away because overall things were better.

Recently I became more manic which progressed very quickly to mania with psychotic features, and then to dysphoric mania. We stopped the Lexapro altogether (which I was pleased to do), in an attempt to tame some of the cycling. I am currently on Lamictal at 100 (5 days now), and the Welbutrin, with lorazepam for anxiety. My doc suggested adding Seroquel at 25-50 at night to help with sleeping and help even things out. I am reluctant to go anywhere near a psychotropic. Do you think it would be helpful?

Also, is it possible to have psychotic features (delusion and hallucinations) with mania and have it only be secondary to the SSRI (ie BP III)? Just curious--I've had some definite hypomania in the past (at least, possible mania too) with recurrent depressions, and my father was BP I, so I feel fairly confident with the diagnosis.

I'm hoping the Lamictal at 100 will work, but I'm around 5 half-lives now, so should be near steady state, and don't feel too much different. More time?

Thanks,
 

Dear A' -- 
You raise some very important questions about diagnosis, as well as treatment options. If you were indeed "bipolar I", then I'd start out here trying to lower your hesitations about "psychotropics" (skipping, for now, the omission of antidepressants like Lexapro from that group, which indicates a common conception that antidepressants are somehow okay in ways that mood stabilizers, or at least "antipsychotics", a most unfortunate and misleading name, are not; a way of thinking I regard as another unfortunate misconception amongst the general public and many physicians, albeit very understandable historically and socially. After all, depression only recently became something one could admit to, to anyone; and bipolarity is not there yet, as you are surely acutely aware). 

Having gotten that tangent off my chest, ahem, back to your questions.  Well, back to the issue of your diagnosis anyway:  You start by saying you're BP I, but you note that this was in the context of Lexapro. So I'd agree with your later framing of the issue in which you wonder if yours could be more like "bipolar III" (another unfortunate term, in that all these Roman Numerals are beginning to add to the diagnostic confusion, rather than lower it, in my opinion).  Readers will probably have heard of BP III and know it as a non-official (not in the DSM), jargon term meaning hypomania that only has occurred in the context of an antidepressant. 

The point of that ramble was that yes, you should indeed wonder whether your mania might have been due to the antidepressant and not have occurred without it, in which case we should not assume that you have "bipolar I" -- though we also should not assume that you don't, and could therefore safely go on without some sort of prevention approach. You can see the implications of these labels, I'm sure.  That's really what your letter is asking, as I read it:  what does the future hold? What treatments are therefore indicated, if any? And I would hope, among these questions, would also be: can I ever safely take an antidepressant, if it seems like I need one in the future? 

Having broadened your question to encompass nearly the entire issue of how one treats bipolar disorder, ahem, could we just review the basics?  Bipolar disorder is generally regarded as best treated (in terms of medications, anyway) with mood stabilizers. So far you're on one, lamotrigine (Lamictal), though it is widely considered to lack very strong antimanic effects. In other words, it alone does not afford you solid protection against re-emerging mania, in theory at least.  On the other hand, it does work rather well against rapid cycling, which you also have.  

Leading to general principle two: watch out for antidepressants inducing cycling (as well as inducing mania, as your case clearly illustrates).  So before going to Seroquel, you could wonder with your doctor about how much cycling reduction you could achieve by lowering your antidepressant gradually, e.g. over 4 months or so, as otherwise there is a very strong tendency for people to crash into depression again, confirming their impression that they really need to be maintained on an antidepressant, and thereby perpetuating the whole problem (you can see why I "got religion" about this issue: if its true that antidepressants can in this way sort of "trap" people into a loop, then it's up to us doctors who use them to be aware of this potential risk. Note the "if". This paradigm is not the current way of thinking in psychiatry and primary care. "Yet", by my way of thinking.). 

And thus finally back to your question about Lamictal: is 100 enough? how long should it take to know? My knee jerk answer:  can't tell, because you're still on Wellbutrin. It could be enough, were you not on an antidepressant:  you just can't tell for sure. On the other hand, very few people have any more side effects at all (in my practice, I can practically count them on one hand:  4 with headaches, two with ankle swelling) when they go from 100 to 200 mg. So you could start by turning that up (carefully, with your doctor's guidance re: how to taper up; I usually go up by 25 mg steps per week even at this point, although the product information from the company allows much bigger steps from 100 up), and hopefully thereby gain some confidence that were you to take the Wellbutrin out, you'd have some more solid antidepressant still with you. I think of lamotrigine mostly as an antidepressant that has anticycling effects (a nice combination; possibly particularly in your case, hopefully?)

That's my answer regarding the idea of Seroquel, you see.  Always better to try to solve a problem by taking a medication out rather than putting one in, if there's reason to think it would work.  Meanwhile, maximize antidepressant modalities to guard against depression when trying to take the antidepressant out: exercise in particular is underutilized, and even lithium is worth considering in this role (not to mention being the number one choice internationally, per several guidelines produced outside the US. -- nor to mention the antimanic benefit should you indeed "really" have Bipolar I). However, all that said, Seroquel is a good choice when sleep is still very unsettled.  I would not avoid it because it is a "psychotropic".  I'd avoid it because there might be a simpler, safer way to solve the problem. In theory, mind you, in theory. Your doctor could easily be fully aware of all this and have chosen your treatments based on other factors in your case of which I'm not aware. 

Thank you for the opportunity to sermonize. Good luck with the next and all later steps. 

Dr. Phelps


May, 2005 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?